Indiana, 2022

Hail in Indiana, June 6, 2022

June 6, 2022 · NWS IND · 1 event in 1 county or zone

A seasonably moist air mass over central Indiana became adequately unstable during the afternoon to produce several strong thunderstorms across the southeastern half of central Indiana. One report of briefly severe hail was received in Hamilton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A seasonably moist air mass over central Indiana became adequately unstable during the afternoon to produce several strong thunderstorms across the southeastern half of central Indiana. One report of briefly severe hail was received in Hamilton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 6, 3:26 PM EST, 54 minutes earlier.

Area forecast discussion, Jun 6, 3:26 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
426 PM EDT Mon Jun 6 2022

.Mesoscale Update...
Issued at 425 PM EDT Mon Jun 6 2022

A broken line of convection continues to push across central Indiana
roughly across a line stretching from Kokomo through Greencastle
into Washington.  The line remains sub-severe with the strongest
cell noted across Greene county, but the lack of shear continues to
limit the severe threat.

Latest ACAR sounding over IND shows the cap is completely eroded
with the mid levels continuing to moisten.  Shear remains less than
15kts through 6km so not expecting any the storms to strengthen, but
will have to monitor these cells for occasional wind gusts to 40-45
mph as winds aloft mix down.  Further southeast across eastern
Kentucky into southwest Illinois the combination of slightly higher
instability and shear closer to 25kts have allowed for more
organization and briefly severe wind gusts.

Expect that convection should move through the Indy metro between 5
and 530 PM with wind gusts to 35 mph at times which is only slightly
higher than the gradient winds have been through the afternoon.

Previous Mesoscale Discussion Issued at 328PM...

GOES mesoscale sector placed over the Ohio Valley this afternoon
continues to present some beautiful looks at vertical structures
trying to grow taller across Central Indiana; however, a challenge
has been the upstream cirrus shield that is steadily drifting east
from a remnant complex over Central/Southern Illinois. There is
still several pockets of cumulus that has developed this afternoon,
but the vertical growth to the cu field continues to be somewhat
limiting due to moisture availability in the mid-levels.

ACARS sounding from 1855Z is still showing some lingering dry air in
a couple sections of the atmosphere, but very uniform wind data
indicates lack of shear in the convective column. Where some of the
convective elements have developed, become mature, and dissipated
some increased mixing to the surface has pushed some surface gusts
to around 30 mph; however, this is not uniform across Central
Indiana.

Where the taller structures do exist, there has been enough vertical
growth to generate some ice within the top layers. This has
translated into the atmosphere being able to generate a few lighting
charges. Lapse rates are starting to become less steep as moisture
steadily pools through the column. This coincides well with the
trend to greater moisture transport in the mid-levels northeast from
Southern IL towards Central IN.

&&

.Short Term...(This evening through Tuesday night)
Issued at 256 PM EDT Mon Jun 6 2022

...Cold front sweeps southward tomorrow, bringing cooler air...
...Shower and thunderstorm chances Tuesday afternoon, mainly south...

For detailed information regarding today's thunderstorms and
associated hazards, see the Mesoscale Discussion section.

The system responsible for today's showers and thunderstorms is
expected to exit the region overnight. Before departing to the
northeast, it will drag a cold front southward on Tuesday. A few
lingering showers and thunderstorms could be possible until the
front clears the area. Some differences exist within the CAMs
regarding how quickly this front progresses southward. A few of the
slower solutions keep the front within central Indiana through 20Z.
In these scenarios, with more time for destabilization to occur in
the pre-front environment, a few stronger thunderstorms could be
possible. Ample unidirectional shear should be present with
generally zonal flow at all levels. However, relatively poor lapse
rates and only modest CAPE will limit overall convective coverage.
Should the front end up slower, and any storms manage to develop,
main threat appears to be gusty winds due to a pronounced dry layer
around 600mb resulting in about 600-900 J/kg DCAPE. The best chance
of stronger storms will be in our southeastern counties, as even in
the slower model solutions the front is mostly through the CWA by
late morning. Given zonal flow aloft and the rapid departure of
the parent cyclone, the front will slow its forward progress and
stall somewhere just south of our CWA. This east-west oriented
boundary will then serve as a highway for convectively augmented
vort maxes / MCVs originating from the High Plains.

The first of these will develop this evening across western Kansas
and move eastward overnight. Since the aforementioned front will
be dropping southward at the same time, the resulting MCV should
weaken while propagating south and east towards greater moisture
and instability. Any impacts from this system will be limited to
debris cirrus overspreading the southern half of the CWA. Tuesday
afternoon and evening will see another round of convection fire up
over eastern Nebraska in association with a shortwave trough
ejecting from the Rockies. Another MCV should develop from this
batch of convection and likewise take a southeasterly track. With
the front still stalled to our south at this point, moisture
return ahead of this system may be limited. However, some guidance
does show a brief window of moisture advection immediately ahead
of the advancing shortwave.

&&

.Long Term...(Wednesday through Monday)
Issued at 256 PM EDT Mon Jun 6 2022

- Repetitive pattern keeps the weather active until early next week

Wednesday through Saturday...

Mean zonal flow persists aloft until a broad upper level trough
turns the upper level winds northwesterly late Wednesday into early
Thursday. As this shift occurs, a short wave approaches the general
vicinity of the CWA after ejecting from the Rockies earlier in the
day. The newly northwesterly flow pattern will push a stalled
frontal boundary and its affiliated mesoscale convective system
southeast, but confidence is low in the northward extent of this
feature. While forcing from the shortwave is decent, the weak
forcing of the surface feature and disagreement amongst the models
regarding moisture relegates confidence to less than ideal levels.
PoPs are slightly higher in the southern counties, where models
generally agree that PWAT values will be around 1.5 inches with
better forcing. However, temperatures should remain slightly cooler
than normal as a result of this pattern.

Because the previous short wave ejects towards Canada quickly, the
boundary once again stalls and triggers a new MCS to the southwest.
Zonal flow should briefly return on Friday before a deepening upper
level low once again turns winds northwesterly Friday night into
Saturday. The same pattern of a short wave's approach coinciding
with this wind shift repeats in this new frame, but confidence is
slightly higher that the new MCS associated with this boundary will
be slightly further south than the one earlier this week. Guidance
again disagrees on moisture parameters within the Indianapolis CWA
bounds, but cooler temperatures and chance PoPs amidst mean upper
level troughing remain in the forecast for this time frame.

Sunday into Monday...

The aforementioned upper level low moves away from the Great Lakes
and towards New England. In the wake of this departure, strong
ridging begins to build into the area on Sunday, and the presence of
a surface high pressure reinforces the idea that subsidence will
both warm and dry out the atmosphere across the Indianapolis CWA.
The potential for this heat to build up under the ridge exists into
next week, but for the conclusion of this forecast period, expect
warmer than normal temperatures and low PoPs.

&&

.Aviation...(12Z TAF Issuance)
Issued at 1129 AM EDT Mon Jun 6 2022

IMPACTS:

-  Scattered to numerous showers and thunderstorms will develop
   after 18Z...persisting through the evening.
-  Brief MVFR to IFR conditions will be possible with any storm that
   impacts a terminal.
-  Ceilings will deteriorate to IFR by late evening and continue
   into Tuesday morning with improvements developing by midday
-  Gusty southwest winds through early evening

DISCUSSION:

Clouds continue to spread into central Indiana late this morning
ahead of an upper level wave approaching from the west. As the
afternoon progresses...convection will steadily increase in coverage
through the afternoon becoming widespread during the evening before
diminishing after midnight from west to east as a cold front sweeps
across the region. Greatest convective impacts are expected through
the evening with primarily showers lingering into the overnight
before ending. Brief restrictions will be possible with any storm
impacting a terminals into the evening. Gusty southwest winds will
continue for the rest of the afternoon before dropping back this
evening.

As deeper moisture advects into the area during the evening...
ceilings will quickly drop into the overnight to sub-IFR levels. The
low ceilings will persist through daybreak Tuesday and only slowly
lift through the morning hours as drier air advects into the region
behind the frontal boundary. Winds will remain from the southwest
overnight but will gradually veer to W/NW on Tuesday behind the
front.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...White/Beach
Short Term...Eckhoff
Long Term...Eckhoff/Marcus
Aviation...Ryan
Hazardous weather outlook, Jun 6, 2:46 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
346 PM EDT Mon Jun 6 2022

INZ021-028>031-035>049-051>057-060>065-067>072-072000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
346 PM EDT Mon Jun 6 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Rain and scattered thunderstorms will continue through this evening
as a cold front moves through central Indiana. At this time,
lightning and locally heavy rainfall are expected with amounts up to
1 to 1.5 inches. Locally strong wind gusts also are possible with the
strongest storms mainly this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated storms are possible over southern parts of central Indiana
on Tuesday afternoon and/or Wednesday as a couple additional weather
disturbances pass to our south. A few damaging wind gusts are
possible Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening to report
any instances of isolated flooding and strong wind gusts.

&&

More detailed information can be accessed at:
http://www.weather.gov/ind/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/ind

In the hours before

Special weather statement, Jun 6, 12:43 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
143 PM EDT Mon Jun 6 2022

INZ062-063-070-071-061815-
Brown IN-Lawrence IN-Jackson IN-Monroe IN-
143 PM EDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of southeastern Monroe,
Brown, eastern Lawrence and western Jackson Counties through 215 PM
EDT...

At 143 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Bloomington to near Bedford
to 10 miles northeast of Paoli. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Nashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3880 8646 3900 8665 3932 8626 3917 8614
      3878 8606 3878 8610 3877 8610 3876 8612
      3877 8617 3878 8618 3878 8620 3877 8622
      3878 8623 3876 8625 3877 8626 3876 8628
      3873 8629 3873 8631 3869 8631 3869 8644
TIME...MOT...LOC 1743Z 214DEG 29KT 3900 8655 3887 8641 3868 8638

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CP
Special weather statement, Jun 6, 1:46 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
246 PM EDT Mon Jun 6 2022

INZ055-056-061915-
Johnson IN-Shelby IN-
246 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northwestern Shelby
and Johnson Counties through 315 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 20 miles west of Shelbyville, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Franklin around 300 PM EDT.
  Greenwood around 305 PM EDT.

This includes the following highways...
 Interstate 65 between mile markers 87 and 100.
 Interstate 74 between mile markers 101 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3937 8623 3941 8625 3952 8625 3964 8607
      3964 8595 3970 8595 3970 8594 3950 8580
TIME...MOT...LOC 1846Z 235DEG 27KT 3947 8616

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Jun 6, 2:16 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
316 PM EDT Mon Jun 6 2022

INZ042-061945-
Randolph IN-
316 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of Randolph County
through 345 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Union City, or 15 miles west of Greenville, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Randolph County,
including the following locations... Farmland, Saratoga, Lynn, Union
City and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4001 8510 4016 8520 4031 8490 4031 8480
      4001 8481
TIME...MOT...LOC 1915Z 244DEG 31KT 4019 8489

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Jun 6, 2:40 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
340 PM EDT Mon Jun 6 2022

INZ061-067-068-062015-
Daviess IN-Knox IN-Greene IN-
340 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northeastern Knox,
western Greene and northern Daviess Counties through 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Linton, or 24 miles northeast of Vincennes, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Bloomfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 8734 3890 8731 3891 8724 3899 8724
      3917 8709 3892 8680 3890 8683 3890 8690
      3886 8690 3873 8716
TIME...MOT...LOC 1940Z 224DEG 20KT 3887 8713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Jun 6, 3:43 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
443 PM EDT Mon Jun 6 2022

INZ046-047-062115-
Hendricks IN-Marion IN-
443 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Hendricks
and northwestern Marion Counties through 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Danville, or 19 miles west of Indianapolis, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Brownsburg around 455 PM EDT.
  Plainfield around 500 PM EDT.

Other locations in the path of this storm include Speedway.

This includes the following highways...
 Interstate 65 between mile markers 114 and 128.
 Interstate 70 between mile markers 71 and 80.
 Interstate 74 between mile markers 60 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3971 8614 3967 8661 3984 8664 3992 8639
      3993 8620
TIME...MOT...LOC 2043Z 248DEG 24KT 3976 8650

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CP
Special weather statement, Jun 6, 4:01 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
501 PM EDT Mon Jun 6 2022

INZ038-039-062130-
Tipton IN-Hamilton IN-
501 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northern Hamilton
and southeastern Tipton Counties through 530 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm near
Noblesville, or 21 miles north of Indianapolis, moving northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Noblesville around 510 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4008 8586 3999 8624 4016 8624 4033 8586
TIME...MOT...LOC 2101Z 241DEG 28KT 4009 8614

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CP

The radar

The Indianapolis radar (KIND), 41 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
June 6, 4:20 PM EST
Where
Hamilton County, 4.05 mi ESE of Hortonville
Measured
1 in hail
Reported by
Social Media
Coordinates
40.050, -86.105

Thunderstorm produced few hailstones were as big as a quarter. Most were 0.75 to 0.88 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019189.